Arizona, 2009Flash Flood in Arizona, September 10, 2009
September 10, 2009 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced very heavy rain that caused flash flooding and damage to the Tlaquepaque area of Sedona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.6 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced very heavy rain that caused flash flooding and damage to the Tlaquepaque area of Sedona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 10, 9:10 AM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Sep 10, 9:10 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST THU SEP 10 2009
.SYNOPSIS...LINGERING MONSOON MOISTURE WILL ALLOW FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS. NEAR
NORMAL TEMPERATURES AND LIGHT WINDS ARE EXPECTED.
&&
.DISCUSSION...AN UPPER LEVEL LOW REMAINS OVER NORTH CENTRAL AZ THIS
MORNING PRODUCING SCATTERED AND MAINLY LIGHT SHOWERS. THIS FEATURE
IS EXPECTED TO BEGIN MOVING SOUTHEASTWARD AND SHOULD BEGIN TO
PROMOTE NORTHERLY FLOW OVER MUCH OF NORTHERN AZ TOWARD LATE
AFTERNOON OR EVENING. THIS FEATURE SHOULD BRING GOOD COVERAGE OF
SHOWERS AND THUNDERSTORMS TO MUCH OF NORTHERN AZ TODAY AS IT
INTERACTS WITH A MOIST AND UNSTABLE AIRMASS ALREADY IN PLACE OVER
THE REGION. STORM COVERAGE WILL LIKELY DEVELOP LATE IN THE MORNING
OR EARLY AFTERNOON OVER THE HIGHER TERRAIN AND SPREAD SOUTHWARD INTO
LOWER ELEVATIONS LATE IN THE LATE AFTERNOON AND EVENING. FORECAST
PACKAGE HAS BEEN UPDATED FOR COVERAGE OF MORNING SHOWER ACTIVITY AND
CLOUD COVER.
.PREVIOUS DISCUSSION/418 AM MST/...WIDELY SCATTERED AND GENERALLY
LIGHT SHOWERS ARE CONTINUING EARLY THIS MORNING MAINLY NORTH OF I-40
IN NORTHERN ARIZONA. FOR THE REST OF TODAY...THE PERSISTENTLY MOIST
AIR MASS WILL ALLOW THUNDERSTORM DEVELOPMENT ACROSS THE NORTHLAND
YET AGAIN...WITH THE BEST CHANCES ACROSS THE HIGHER TERRAIN FROM
FLAGSTAFF EASTWARD.
A WEAK FLOW PATTERN WILL ALLOW FOR THIS MOISTURE TO CONTINUE FOR THE
FOLLOWING SEVERAL DAYS...WITH NO STRONG INDICATION FOR THE UNSETTLED
WEATHER ENDING UNTIL PERHAPS THE MIDDLE OF NEXT WEEK. DAYTIME TEMPS
NEAR SEASONAL NORMALS ARE ANTICIPATED.
&&
.AVIATION...FOR THE 18Z PACKAGE...MOST AREAS WILL SEE SCATTERED TO
BROKEN SKY CONDITIONS THROUGH THE DAY AND INTO THE EARLY EVENING
HOURS. IN ADDITION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED THROUGH THE EARLY EVENING HOURS...WITH ISOLATED MVFR
CONDITIONS IN THE HEAVIEST SHOWERS. SKIES WILL PARTIALLY CLEAR WITH
VFR CONDITIONS OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.......................ONTON
AVIATION/FIRE WEATHER........MCCOLLUM
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 10, 10:08 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1008 AM MST THU SEP 10 2009
AZZ004>018-037>040-110830-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1008 AM MST THU SEP 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
LINGERING MONSOON MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MOST OF NORTHERN ARIZONA TODAY. LOCALIZED
FLOODING AND HAIL WILL BE THE MAIN THREAT FROM THE STRONGEST
STORMS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOISTURE WILL LINGER OVER THE AREA FOR THE NEXT SEVERAL DAYS.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH
DAY...PRIMARILY DURING THE AFTERNOON AND EVENING...WITH SUBTLE
DAY TO DAY CHANGES IN WEATHER IMPACTS. LOCALIZED AREAS OF HEAVY
RAINFALL AND FLASH FLOODING ARE POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Yavapai
- When
- September 10, 2:20 PM MST to 3:35 PM MST
- Where
- Yavapai County, 1.34 mi NE of Oak Creek Canyon Arp to 1.24 mi N of West Sedona
- Cause
- Heavy Rain
- Property damage
- $2.6 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.862, -111.762
Heavy rain, with rates up to 4 inches in an hour, fell on the Red Rocks on the northwest side of Sedona. With virtually no infiltration, the water quickly flowed into normally dry channels and washes. There were reports of numerous flooded homes, widespread street flooding, over flowing stream beds, large boulders washed into streets, eroded paved roads, and cars moved and stacked by flood water. A 4 foot wall of water swept through the Los Abrigados Resort parking lot and moved parked cars. One normally dry gully filled with 6 feet of rushing water. Several people were rescued after their cars started floating in the rapidly raising water in parking lots. City officials estimated that clean on public roads and drainage would cost over $600,000.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and High Surf in New Jersey, September 10 to 11, 2009$314,000 · 53 kt wind · 17 events
- Hail and Damaging Winds in North Dakota, September 10, 2009$85,000 · 1 in hail · 3 events
- High Wind and High Surf in Delaware, September 10 to 11, 2009$55,000 · 52 kt wind · 5 events
- Dense Fog in Wisconsin, September 10 to 11, 200911 events
- Hail in South Dakota, September 10, 20092.75 in hail · 6 events
- High Surf in Hawaii, September 10 to 13, 20095 events
- Hail in South Dakota, September 10, 20091.75 in hail · 4 events
- Waterspout in South Atlantic Coastal Waters, September 10, 20091 event
- Damaging Wind in Puerto Rico, September 10, 2009$5,000 · 1 event
- High Wind in Alaska, September 10, 200983 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196760.